Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 93, NWS Raleigh, NC

September 18, 2003Warren County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 18, 2003, 4:55 PM EDT for Warren County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2003, 4:55 PM EDT (20:55 UTC)
Expired
Sep 18, 2003, 9:00 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 182056
FFWRAH
NCC185-190100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT THU SEP 18 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER WARREN COUNTY.

* HEAVY RAIN IS CONTINUOUSLY MOVING ACROSS...
  WARRENTON.
  NORLINA.
  LAKE GASTON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:55 PM EDT, 2 hours earlier.

Area forecast discussion, Sep 18, 2:55 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT THU SEP 18 2003

CONTINUE WIND ADVISORY/WARNINGS IN SOUTH HALF TO LATE EVENING AND IN
THE NORTH TO MIDNIGHT.

EXCELLENT HURRICANE FORECASTS FROM TPC. STORM PERHAPS TO BE SLIGHTLY
WEST OF OFFICIAL TRACK BASED ON PRESSURE TENDENCIES. WINDS OVER MOST
OF OUR AREA FIGHTING AGAINST SYSTEMS TRANSLATION TO THE NORTH.
SURFACE AIR IS QUITE STABLE AND STRONGER WINDS ALOFT NOT EXPECTED TO
HAVE AN EASY TIME PUSHING TO THE SURFACE. SOME TROPICAL STORM FORCE
GUSTS IN OUR EASTERN PARTS SINCE NOON AND GOLDSBORO AT SUSTAINED 40
MPH. EXPECT WINDS TO SLOWLY SUBSIDE IN OUR SOUTH BY LATE AFTERNOON
TO BELOW ADVISORY CRITERIA BY LATE EVENING. WILL CONTINUE IN THE
NORTH TO MIDNIGHT...THOUGH THIS PERHAPS A BIT LONG.

EXTENDED THE FLOOD WATCH TO INCLUDE GOLDSBORO AND CONSIDERING MOTION
OF SYSTEM AND BANDING...CURRENT FLOOD WATCH LOOKS GOOD. SOME RISK TO
COUNTIES ON THE SOUTHEAST EDGE AND TRAINING OF BANDS A
RISK...HOWEVER FLOOD WATCH COVERS PRIMARY THREAT AREA AND WILL
STAND.

WILL ACCELERATE RAIN OUT OF THE AREA TONIGHT FOR A DRY FRIDAY. WINDS
15 TO 20 MPH AT SUNRISE THEN DECREASING. WEAK DRY FRONT FRIDAY
NIGHT.

LITTLE CHANGE TO THE EXTENDED. CHANCE OF RAIN TUESDAY THEN A COOL
SHOT WEDNESDAY BEFORE A SLOW RECOVERY IN TEMPERATURES BEGINS.

.RAH...INLAND TROPICAL STORM WIND WARNING FOR THE NORTHEAST
PIEDMONT...COASTAL PLAIN...EASTERN SANDHILLS TO MIDNIGHT NORTHEAST
AND 9 PM SOUTHEAST
...WIND ADVISORY UNTIL MIDNIGHT NORTHWEST...9 PM SOUTHWEST.
  ...FLOOD WATCH FOR NORTHERN COASTAL PLAIN...NORTHERN TIER COUNTIES
OF NORTHEAST PIEDMONT UNTIL MIDNIGHT.

RLH
Hazardous weather outlook, Sep 18, 6:00 AM EDT, 10 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

ALL ARE ADVISED TO STAY INFORMED OF THE LATEST INFORMATION ABOUT
HURRICANE ISABEL. THE STORM IS EXPECTED TO CROSS EASTERN NORTH
CAROLINA TODAY AND EARLY TONIGHT. ISABEL WILL CAUSE STRONG WINDS AND
HEAVY RAIN. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FROM
NEAR BURLINGTON...SILER CITY...SANFORD...AND FAYETTEVILLE EAST.
WIND ADVISORIES ARE IN EFFECT WEST.  A FLOOD WATCH IS IN EFFECT FROM
NEAR ROXBORO...WAKE FOREST...AND WILSON NORTHEAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT FOR
INFORMATION RELATED TO HIGH WINDS AND FLASH FLOODING CAUSED BY
HURRICANE ISABEL.

RFG

In the hours before

Local storm report, Sep 18, 11:54 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1154 AM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    5 NASHVILLE               NC   WIND DAMAGE
09/18/03   NASH                           TREES DOWN ON SEVERAL
                                          ROADS IN COUNTY INCLUDING
                                          OLD BELLY ROAD AND NEWBERRY
                                          ROAD.
Local storm report, Sep 18, 12:06 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1206 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    5 NASHVILLE               NC   WIND DAMAGE
09/18/03   NASH                           TREES DOWN ON SEVERAL
                                          ROADS IN COUNTY INCLUDING
                                          OLD BELLY ROAD AND NEWBERRY
                                          ROAD.

1155 PM    SMITHFIELD                NC   WIND DAMAGE
09/18/03   JOHNSTON                       NUMEROUS TREES DOWN
                                          THROUGHOUT COUNTY,
                                          ESPECIALLY NEAR SMITHFIELD.
                                          MANY TREES DOWN ON
                                          POWERLINES AND SOME ARE ON
                                          FIRE.

1200 PM    WILSON                    NC   WIND DAMAGE
09/18/03   WILSON                         NUMEROUS TREES DOWN
                                          THROUGHOUT COUNTY. TREES
                                          DOWN ON WIGGINS MILL
                                          RD...HAYES RD AND LAMB RD.

1200 PM    GOLDSBORO                 NC   WIND DAMAGE
09/18/03   WAYNE                          NUMEROUS REPORTS OF TREES
                                          DOWN THROUGHOUT COUNTY.
                                          SOME POWER OUTAGES NOTED IN
                                          GOLDSBORO.
Local storm report, Sep 18, 1:00 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
100 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    WILSON                    NC   WIND DAMAGE
09/18/03   WILSON                         ROOF BLOWN OFF MOBILE HOME
                                          ON WEST SIDE OF TOWN ON
                                          PACKHOUSE RD.
Special weather statement, Sep 18, 2:05 PM EDT, 2 hours 50 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT THU SEP 18 2003

...TROPICAL STORM FORCE WIND GUSTS AND HEAVY RAIN AFFECTING PORTIONS
OF CENTRAL NORTH CAROLINA...

...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT TODAY AND
EARLY TONIGHT FROM NEAR BURLINGTON TO FAYETTEVILLE AND LOCATIONS
EAST. WIND ADVISORIES ARE IN EFFECT TO THE WEST...

...A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO TO WILSON AND
LOCATIONS NORTHEAST...

WINDS OVER THE COASTAL PLAIN AND EASTERN PIEDMONT HAVE BEEN
SUSTAINED BETWEEN 30 AND 40 MPH...WITH GUSTS UP TO 55 MPH. NUMEROUS
REPORTS OF DOWNED TREES AND POWER LINES HAVE BEEN RECEIVED. WINDS
ARE EXPECTED TO INCREASE THROUGH THE AFTERNOON AS THE CENTER OF
HURRICANE ISABEL MOVES CLOSER. SUSTAINED WINDS BETWEEN 40 AND 50 MPH
CAN BE EXPECTED...WITH GUSTS AROUND 60 MPH. IN THE SANDHILLS AND
WESTERN PIEDMONT...WINDS HAVE BEEN SUSTAINED BETWEEN 15 AND 25
MPH...WITH GUSTS TO 30 MPH. EXPECT WINDS IN THIS AREA TO INCREASE TO
20 TO 30 MPH...WITH GUSTS UP TO 40 MPH. WINDS WILL BLOW DOWN TREES
AND POWER LINES ACROSS CENTRAL NORTH CAROLINA...AND OVERTURN LOOSE
OBJECTS OUTDOORS. MOTORISTS SHOULD USE CAUTION AS DRIVING CONDITIONS
WILL BE HAZARDOUS WITH THE STRONG WINDS AND RAIN...ESPECIALLY THOSE
DRIVING HIGH PROFILE VEHICLES.

RAINFALL AMOUNTS IN THE COASTAL PLAIN HAVE REACHED TWO INCHES...WITH
THE HIGHEST AMOUNTS IN HALIFAX...EDGECOMBE...AND WILSON COUNTIES.
LOCATIONS IN THE PIEDMONT AND SANDHILLS HAVE RECEIVED AROUND ONE
INCH SO FAR. BANDS OF HEAVY RAIN WILL CONTINUE TO MOVE FROM EAST TO
WEST ACROSS THE AREA...WITH THE HEAVIEST AMOUNTS IN THE COASTAL
PLAIN. AN ADDITIONAL ONE TO TWO INCHES CAN BE EXPECTED BEFORE 500
PM. SMALL CREEKS AND STREAMS...LOW LYING AREAS...AND DIPS IN ROADS
MAY BEGIN TO FLOOD ACROSS THE COASTAL PLAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Local storm report, Sep 18, 2:08 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
208 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    GARNER                    NC   WIND DAMAGE
09/18/03   WAKE                           LARGE PINE TREES DOWN ON
                                          I-40 AND GARNER ROAD.

1230 PM    GOLDSBORO                 NC   WIND DAMAGE
09/18/03   WAYNE                          SEVERAL TREES DOWN IN
                                          GOLDSBORO.

0130 PM    CARY                      NC   WIND DAMAGE
09/18/03   WAKE                           TREE DOWN ON HIGHHOUSE
                                          ROAD AND CARY PARKWAY.

0140 PM    CARY                      NC   WIND DAMAGE
09/18/03   WAKE                           TREE DOWN ACROSS TRAFFIC
                                          LIGHTS ON MAYNARD ROAD.

0200 PM    RALEIGH                   NC   WIND DAMAGE
09/18/03   WAKE                           TWO LARGE OAK TREES DOWN
                                          ON POOLE ROAD.

0205 PM    OXFORD                    NC   WIND DAMAGE
09/18/03   GRANVILLE                      TREE DOWN ON ROUTE 158
                                          NEAR OXFORD.
Local storm report, Sep 18, 3:45 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
345 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    ROANOKE RAPIDS            NC   FLASH FLOODS
09/18/03   HALIFAX                        2 ROADS HAVE FLOODED AND
                                          ARE IMPASSABLE IN ROANOKE
                                          RAPIDS.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:12 PM EDTFlash Flood WarningRAHEdgecombe, Halifax, Nash, Wilson6 hr
Sep 18, 6:55 PM EDTFlash Flood WarningRAHVance3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.